Category: 

What Are the Most Common Cortisone Injection Reactions?

Individuals may experience soreness or bleeding after a cortisone injection.
Doctors may recommend physical therapy to avoid serious side effects from frequent cortisone injections.
A syringe for a cortisone injection.
Article Details
  • Written By: Mary McMahon
  • Edited By: Nancy Fann-Im
  • Last Modified Date: 22 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The World Health Organization classified air pollution as more dangerous to health than smoking.   more...

July 25 ,  1978 :  The world's first in-vitro fertilization baby was born.  more...

Cortisone injection reactions can include soreness and bleeding at the injection site, along with facial flushing. People can also experience some unusual side effects like tissue atrophy and a phenomenon called cortisone flare, where the pain actually gets worse. Long-term cortisone use tends to carry more risks for patients, and it is important to discuss maintenance injections with a doctor to see if there are any available alternatives.

Cortisone injections usually contain a mixture of cortisone and novocaine. The novocaine works as a local anesthetic for immediate relief while the cortisone acts to suppress inflammation. Injections can be given in most areas of the body to treat muscle and joint pain if they do not respond to other means of treatment. It is important to avoid injection into the nerves, as cortisone injections do not mix well with the nervous system.

The most common reactions to a cortisone injection occur because the doctor has to break the patient's skin with a needle. Some patients notice pain, soreness, or bleeding at the injection site. They can also experience infections if bacteria manage to enter the break in the skin. This will cause the area to change color and turn warm, and the patient may notice a smelly discharge.

Ad

Repeat cortisone injections can weaken tendons, leading to loss of dexterity. Cortisone injection reactions may also cause skin depigmentation, where lighter patches of skin appear around the injection site, along with atrophy, as the underlying layer of fat disappears. This can cause the skin to turn pitted or lumpy, or may result in a situation where extremities become asymmetrical because one shrinks as a result of cortisone injections.

In patients who get repeat injections for chronic inflammation and pain, a doctor may recommend other options like physical therapy, alternative medications, icing, and changes to work habits. Doctors want to avoid giving patients too many cortisone injections, as these can increase the risk of more serious side effects.

Patients with diabetes can experience cortisone injection reactions related to their diabetes. Sometimes the cortisone causes blood sugar to rise and may endanger a patient who does not monitor and address blood sugar levels. In cortisone flare, one of the more unusual cortisone injection reactions, patients experience a flareup after the injection before the pain subsides. Some patients view the flare as a good thing, as it shows that the area is responding to the injection, and the pain should go down within a day or so.

Ad

Discuss this Article

anon273428
Post 8

I agree that all available options should be used before thinking about a cortisone injection or surgery. That said, I have fibromyalgia and severe plantar fasciitis in both feet. I have seen three doctors and after all the ice, physical therapy, more physical therapy, lots of ice, and a cortisone injection I have since had three surgeries (1 on my left foot and two on my right foot).

I just got an injection in my right foot today and adjustments are being made to my right orthotics. Sometimes you've exhausted all options with fair improvement, but I wouldn't change a thing!

Mykol
Post 7

One of my friends has a very bad back and she is the single mom of three kids. She has to have a cortisone shot about every 3-4 months just to be able to function.

She does not want to have surgery because of the recovery time, and doesn't know if it would eliminate her symptoms or not.

She puts off having having these shots as long as she possibly can and tries to stretch out the time between shots as long as possible. As long as they continue to give her relief from the pain and she can continue to take care of her kids, she will keep getting the shots.

If it comes to the point where they quit working for her, she will have to look at other options to help manage her pain.

SarahSon
Post 6

My aunt had knee surgery, but was still experiencing constant pain. After several tests, they told her the cause of her pain was from her back and not her knees.

Since she was still recovering from one surgery, she was not too thrilled about another surgery, and tried to live with the pain as long as she could.

Finally she agreed to get a cortisone shot. She felt immediate relief. She felt like she could walk better leaving the doctors office than she did when she was walking in.

Many people experience this kind of relief from cortisone shots, but the sad thing is - they pain never stays away long enough.

She was fortunate not to have any medication side effects from her shot. Even if she had experienced some side effects, I think it would have been worth it just to have some relief from the pain.

dimpley
Post 5

For some people, there really aren’t all that many options besides cortisone injections. Using alternative methods is always the way to go, if you ask me, as long as you can. However, for some, there comes a point where that does not work.

For instance, I know a man quite well who had a very bad injury to his shoulder over a decade ago. He lived with the pain, did therapy and learned exercises for years to help to limit the tenderness.

The thing is that the kind of injury he had only got worse and worse over time, so eventually all of these other measures just stopped working. That is when he started with the cortisone injections.

He said that the actual injection was pretty painful, but the relief it brought to him after all of this time was something that was well worth any risks he might be taking.

NathanG
Post 4

@nony - Nothing beats ice in my opinion. The whole point of the cortisone injections is to reduce inflammation, after all. It’s not a wonder drug.

Ice reduces inflammation easily, and it has no ill side effects. The only downside is that you need to apply the ice packs several times a day to the affected area, so it’s a bit of an inconvenience. However, it’s safe and you can do it as often as you wish. You can’t say the same thing about cortisone.

nony
Post 3

@David09 - I think the worst cortisone injections side effects are nothing happening at all, good or bad.

I have heard of people with plantar fasciitis who have taken the cortisone shots supposedly to relieve foot pain. Weeks later, the pain is still there; the injections accomplished nothing.

I believe that some of these conditions are better treated by custom fitted insoles for your shoes. I’m not an expert but there’s this company that advertises on the radio for that specific condition and from what I’ve heard they have a very high success rate. I don’t believe they use the cortisone shorts.

So yes, I think that you should exhaust all other possible options before going down this route.

David09
Post 2

@Charred - Personally, I think that while the cortisone side effects are real, they tend to be a bit overblown, especially the concerns about muscle rupture. I’m not saying that it doesn’t happen, but you’re doctor is aware of it, and will take it into consideration.

For example, he will examine the location of your muscles and determine if they are weak to begin with; if they are, he may avoid the shots or severely limit the frequency of them. It’s something that he will monitor with each visit.

Charred
Post 1

I would definitely think twice about cortisone injections of any kind, unless it’s an extreme emergency and you have exhausted all other options.

I had some tendonitis and bursitis some years ago which was making it difficult for me to work with a computer. I went to an orthopedic specialist and he gave me exercises to perform along with a regimen for icing. He told me he didn’t want to give me a cortisone shot at the time because it could weaken the muscles. Fortunately, the regimen he gave me worked and I haven’t gone back.

I have known people, however, who went with repeated cortisone injections and then experienced a muscle tear in their shoulder region. It really does weaken the muscles, and if you strain them too much you run the risk of injury.

I realize that some occupations require repetitive motion but you’re better off learning some exercises and taking frequent breaks, in my opinion.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email